Are there risks from taking too much acetaminophen?
Yes, acetaminophen can cause serious liver damage if you take too much. It is very important to follow your doctor’s directions and the directions on the medicine label. You may not notice the signs and symptoms of liver damage right away because they take time to appear. Or, you may mistake early symptoms of liver damage (for example, loss of appetite, nausea, and vomiting) for something else, like the flu. Liver damage can develop into liver failure or death over several days. Acetaminophen is generally safe when taken as directed. To lower your risk of liver damage make sure you do the following: • Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage. • Don’t take acetaminophen for more days than directed. • Don’t take more than one medicine that contains acetaminophen at a time. For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that med